West Virginia, 2010

Damaging Wind in West Virginia, May 27, 2010

May 27, 2010 · NWS RLX · 1 event in 1 county or zone

Thunderstorms formed over the mountains in a weak flow. Outflow boundaries helped trigger new convection on the perimeter of the existing storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Thunderstorms formed over the mountains in a weak flow. Outflow boundaries helped trigger new convection on the perimeter of the existing storms. Localized downpours caused 2.6 inches of rain at Valley Head in a few hours. However, no significant flooding occurred. One storm did cause localized wind damage in eastern Harrison County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 27, 2:20 PM EST, 4 hours 15 minutes earlier.

Area forecast discussion, May 27, 2:20 PM EST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
320 PM EDT THU MAY 27 2010

.SYNOPSIS...
A WEAK UPPER TROUGH AND A BACKDOOR COLD FRONT FRIDAY INTO
SATURDAY. WEAK HIGH PRESSURE WITH DRY WEATHER SUNDAY INTO EARLY
MONDAY.

&&

.NEAR TERM /THROUGH FRIDAY/...
AFTERNOON CONVECTION OVER MOUNTAINS WILL GRADUALLY DISSIPATE AFTER
22Z. MEANWHILE...WEAK UPPER LEVEL TROUGH MOVING EASTWARD THROUGH
OHIO/INDIANA WILL SLIDE INTO SE OHIO COUNTIES THIS EVENING. COULD
SEE SOME CONVECTION FORM ALONG THIS BOUNDARY GIVEN FORECAST MAX
TEMPS AND INSTABILITY. ANY CONVECTION WILL DISSIPATE WITH LOSS OF
HEATING BY 04-06Z.

UPPER LEVEL TROUGH AXIS MOVES INTO CENTRAL AND EASTERN WEST
VIRGINIA FRIDAY AFTERNOON AND EVENING IN CONJUNCTION WITH A BACK
DOOR COLD FRONT DROPPING SOUTHWESTWARD FROM MARYLAND AND
PENNSYLVANIA DURING THE SAME TIME FRAME. AFTERNOON AND EVENING
THUNDERSTORMS LIKELY ONCE AGAIN IN A LARGER AREA MAINLY EAST OF A
PARKERSBURG TO CHARLESTON TO WILLIAMSON LINE.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
RAIN AND THUNDERSTORMS WILL LINGER OVER THE EASTERN HIGH TERRAIN
FRIDAY NIGHT INTO SATURDAY MORNING. DRY CONDITIONS WILL RETURN
SATURDAY AND PREVAIL THROUGH SUNDAY NIGHT AS THE SURFACE HIGH
PRESSURE TRIES TO REESTABLISH ITSELF OVER THE MID ATLANTIC REGION.
HIGH TEMPERATURES WILL REMAIN WARM...WITH HIGHS IN THE MID TO UPPER
80S ON SUNDAY AS THE AREA DRIES OUT AND SKIES BEGIN TO CLEAR.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
BASED THE LONG TERM FORECAST ON A BLEND OF THE NAM AND ECMWF
SOLUTIONS...AS PER HPCS DISCUSSION.  THE NAM AND ECMWF MODELS SHOWED
ADEQUATE AGREEMENT ON THE OVERALL PATTERN...WHILE THE LATEST GFS RUN
HAD A REMARKABLY DIFFERENT SOLUTION AND WAS CONSEQUENTLY THROWN
OUT.  THE SURFACE HIGH PRESSURE BEGINS TO WEAKEN AND ALLOWS A COLD
FRONT TO SINK SOUTH AND STALL OVER WV MONDAY NIGHT INTO
TUESDAY...WHICH WILL TRIGGER SHOWERS AND THUNDERSTORMS MONDAY NIGHT
THROUGH WEDNESDAY NIGHT.

WE WILL HAVE THURSDAY MORNING AND PART OF THURSDAY AFTERNOON TO DRY
OUT BEFORE THE RAIN ASSOCIATED WITH NEXT LOW PRESSURE SYSTEM
APPROACHES LATE THURSDAY AFTERNOON. RAIN AND THUNDERSTORMS WILL
BEGIN ON THURSDAY AFTERNOON AS THE WARM FRONT PUSHES NORTH THROUGH
WV...AND WILL CONTINUE THROUGH FRIDAY OUT IN FRONT OF THE COLD FRONT
APPROACHING FROM THE WEST.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
VFR CONDITIONS AND LIGHT SURFACE WINDS EXPECTED THRU FRIDAY.
SCATTERED THUNDERSTORMS EXPECTED 18Z-00Z IN EASTERN MOUNTAINS...AND
SE OHIO 00Z-06Z. MORE SCATTERED THUNDERSTORMS 15Z-18Z FRIDAY
MAINLY EAST OF OHIO RIVER.

AFTER 18Z FRIDAY...
IFR CONDITIONS POSSIBLE IN SCATTERED THUNDERSTORMS EASTERN AND
SOUTHERN AREAS FRIDAY NIGHT.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JKF/JEM
NEAR TERM...JKF
SHORT TERM...JEM
LONG TERM...JEM
AVIATION...
Hazardous weather outlook, May 27, 2:20 PM EST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
320 PM EDT THU MAY 27 2010

WVZ027-028-030-032-037>040-046-047-281930-
CLAY-BRAXTON-LEWIS-TAYLOR-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
320 PM EDT THU MAY 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED STRONG THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAIN
WILL CREATE LOCALIZED PONDING OF WATER ON ROADWAYS AND IN POOR
DRAINAGE AND LOW LYING AREAS. SOME OF THESE THUNDERSTORMS MAY
REACH SEVERE LIMITS...WITH STRONG WINDS AND HAIL AS THE PRIMARY
THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 27, 4:16 PM EST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
516 PM EDT THU MAY 27 2010

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0506 PM     HEAVY RAIN       VALLEY HEAD             38.52N 80.04W
05/27/2010  2.50             RANDOLPH           WV   PUBLIC

&&

NNNN
Special weather statement, May 27, 4:22 PM EST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
522 PM EDT THU MAY 27 2010

WVZ028-030-038-039-272230-
BRAXTON-LEWIS-WEBSTER-UPSHUR-
INCLUDING THE CITIES OF...SUTTON...GASSAWAY...BURNSVILLE...
WESTON...WEBSTER SPRINGS...BUCKHANNON
522 PM EDT THU MAY 27 2010

SLOW MOVING SHOWERS AND THUNDERSTORMS WERE MEANDERING THROUGH
BRAXTON...LEWIS...WEBSTER...AND UPSHUR COUNTIES.

AT 520 PM...THE HEAVIEST DOWNPOURS WERE NEAR DIANA...HACKER VALLEY
AND SOUTH OF CLEVELAND IN WEBSTER COUNTY.

THROUGH 630 PM...NEW SLOW MOVING SHOWERS AND STORMS COULD EASILY
FORM. IF THEY PERSIST OVER ONE AREA...FLASH FLOOD WARNINGS MAY BE
POSTED.

LOCALIZED DOWNPOURS OF A HALF INCH OF RAIN OR MORE ARE POSSIBLE
IN 15 MINUTES. THESE WOULD CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Local storm report, May 27, 4:24 PM EST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
524 PM EDT THU MAY 27 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HEAVY RAIN       VALLEY HEAD             38.55N 80.03W
05/27/2010  M0.00 INCH       RANDOLPH           WV   CO-OP OBSERVER

            VALLEY HEAD COOP OBSERVER REPORTED 2.64 INCHES OF RAIN
            FROM ABOUT 3PM TO 5PM.

&&

TAXFORD
Special weather statement, May 27, 4:28 PM EST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
528 PM EDT THU MAY 27 2010

WVZ047-272245-
RANDOLPH WV-
528 PM EDT THU MAY 27 2010

...DOWNPOURS OCCURRED BETWEEN 2 AND 4 PM OVER THE HEADWATERS OF THE
TYGART VALLEY RIVER IN SOUTHERN RANDOLPH COUNTY...

AROUND 2.5 INCHES OF RAIN FELL IN THE VICINITY OF VALLEY
HEAD...BETWEEN 1 AND 4 PM.  OVERFLOWING DITCH LINES AND WATER
PONDING IN LOW SPOTS WERE COMMON.  EVENING MOTORISTS SHOULD BE AWARE
THAT LOOSE DEBRIS MAY BE LEFT ON ROADS.

LUCKILY...THE RAINS BECAME LIGHTER AFTER 4 PM.  AT 5:20 PM...ONLY
LIGHT RAIN WAS NEAR VALLEY HEAD.

FEEDING STREAMS...SUCH AS LOGAN RUN...WINDY RUN...RALSTON RUN...AND
BIG RUN WILL CAUSE A SHARP RISE ON THE UPPER TYGART VALLEY RIVER
BETWEEN VALLEY HEAD AND HUTTONSVILLE TONIGHT.  SINCE THE HEAVY RAIN
WAS NOT WIDESPREAD...RIVER FLOODING IS NOT EXPECTED.

LAT...LON 3849 8000 3848 8007 3852 8008 3854 8009
      3858 8005 3858 7999 3852 7994

22
Special weather statement, May 27, 5:38 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
638 PM EDT THU MAY 27 2010

WVZ039-040-047-272330-
BARBOUR WV-RANDOLPH WV-UPSHUR WV-
638 PM EDT THU MAY 27 2010

A CLUSTER OF SLOW MOVING SHOWERS AND THUNDERSTORMS WAS DRIFTING
NORTH THROUGH NORTHERN UPSHUR...AND MOVING INTO BARBOUR COUNTY FROM
NORTHERN RANDOLPH COUNTY.

THIS INCLUDED AREAS AROUND BUCKHANNON...AUDRA STATE PARK...
AND BELINGTON.

FREQUENT LIGHTNING...SMALL HAIL...AND LOCALIZED DOWNPOURS ARE
LIKELY. RAIN OF A HALF INCH COULD FALL IN 15 TO 30 MINUTES...CAUSING
FULL DITCH LINES AND WATER FLOWING ACROSS OR PONDING ON ROADS.

IF YOU SEE LIGHTNING OR HEAR THUNDER...DO NOT STAY IN THE OPEN AREA
OR SEEK SHELTER UNDER TREES...MOVE INDOORS.

AFTER 7 O'CLOCK...THIS BATCH OF SHOWERS AND THUNDERSTORMS
WILL LIKELY AFFECT AREAS FURTHER NORTH IN BARBOUR COUNTY...INCLUDING
THE PHILLIPI AND NESTORVILLE VICINITIES.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3896 7989 3888 8037 3912 8023 3922 8016
      3925 8007 3925 8000 3927 7997 3926 7987
      3911 7983

22
Local storm report, May 27, 5:58 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
658 PM EDT THU MAY 27 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     HEAVY RAIN       BUCKHANNON              38.99N 80.23W
05/27/2010  M0.50 INCH       UPSHUR             WV   TRAINED SPOTTER

            SPOTTER AT GOLF COURSE. RAIN IN ABOUT AN HOUR. RAIN HAS
            ENDED.

&&

KBATTY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harrison

When
May 27, 6:35 PM EST
Where
Harrison County, 1.4 mi S of Mc Alpin
Measured
45 kt (52 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
39.330, -80.227

The wind blew off a portion of a tin roof to an indoor riding barn.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2010Every state in 2010This day in weather historyWarnings in West Virginia, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 229385.